Alert archive / Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 116, NWS Blacksburg, VA

June 13, 2007Botetourt County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 13, 2007, 3:02 PM EDT for Botetourt County, Virginia. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2007, 3:02 PM EDT (19:02 UTC)
Expired
Jun 13, 2007, 3:44 PM EDT
In force
42 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Botetourt County, VA

The radar

The Roanoke radar (KFCX), 76 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 3:05 PM EDTHAIL 0.753 N Buchanan, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.0 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2007-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2007-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 131903
SVRRNK
VAC023-132000-
/O.NEW.KRNK.SV.W.0116.070613T1902Z-070613T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
302 PM EDT WED JUN 13 2007

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 400 PM EDT

* AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR ARCADIA...OR ABOUT 7 MILES NORTH OF
  BUCHANAN...AND MOVING SOUTHWEST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ARCADIA...
  BUCHANAN...
  SPRINGWOOD...
  LITHIA...
  FINCASTLE...

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3766 7968 3761 7958 3759 7958 3756 7955
      3749 7964 3749 7968 3742 7980 3739 7980
      3736 7986 3752 7998 3770 7968

$$

KK
2 follow-up statements
000 
WWUS51 KRNK 131933
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
331 PM EDT WED JUN 13 2007

VAC023-132000-
/O.CON.KRNK.SV.W.0116.000000T0000Z-070613T2000Z/
BOTETOURT VA-
331 PM EDT WED JUN 13 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR BOTETOURT COUNTY...

AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR SPRINGWOOD...OR ABOUT NEAR 
BUCHANAN...MOVING SOUTHWEST AT 15 MPH. A SECOND STRONG THUNDERSTORM
WAS LOCATED NEAR ORISKANY MOVING SOUTH AT 10 MPH. THIS STORM MAY 
ALSO PRODUCE PENNY SIZED HAIL.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
FINCASTLE...NACE AND TROUTVILLE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3766 7968 3761 7958 3759 7958 3756 7955
      3749 7964 3749 7968 3742 7980 3739 7980
      3736 7986 3752 7998 3770 7968

$$

KK
000 
WWUS51 KRNK 131944
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
343 PM EDT WED JUN 13 2007

VAC023-131951-
/O.CAN.KRNK.SV.W.0116.000000T0000Z-070613T2000Z/
BOTETOURT VA-
343 PM EDT WED JUN 13 2007

...THE SEVERE THUNDERSTORM WARNING FOR BOTETOURT COUNTY IS
CANCELLED...

THUNDERSTORMS HAVE WEAKEN TO BELOW SEVERE LIMITS. SHOWERS 
AND THUNDERSTORMS WILL EXIT BOTETOURT COUNTY BY 4 PM.

REPORT ANY SEVERE WEATHER OR STORM RELATED DAMAGE TO LOCAL LAW
ENFORCEMENT OFFICIALS AND ASK THEM TO IMMEDIATELY RELAY THE REPORT TO
THE NATIONAL WEATHER SERVICE IN BLACKSBURG.

LAT...LON 3766 7968 3761 7958 3759 7958 3756 7955
      3749 7964 3749 7968 3742 7980 3739 7980
      3736 7986 3752 7998 3770 7968

$$

KK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:13 PM EDT, 49 minutes earlier.

Area forecast discussion, Jun 13, 2:13 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
213 PM EDT WED JUN 13 2007

.SYNOPSIS...
A SERIES OF UPPER AIR DISTURBANCES WILL AFFECT THE REGION THROUGH
THIS WEEK. HIGH PRESSURE STRENGTHENING OVER NEW ENGLAND WILL BRING COOLER
AIR INTO THE MIDDLE ATLANTIC REGION ON THURSDAY AND FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
LOTS OF CLOUDS AND SPOTTY LIGHT SHOWERS OVER THE SOUTHERN EXTREME
OF THE COUNTY WARNING AREA (CWA) AS ONE WEAK WAVE EXITS TO THE
SOUTH. RADAR ESSENTIALLY PCPN-FREE AT THE MOMENT...HOWEVER WITH
PLENTY OF SUN AND HEATING GOING ON THIS MORNING OVER NORTHERN
PORTIONS OF THE CWA...AND MOISTR AND INSTABILITY IN PLENTIFUL
SUPPLY...WE SHOULD START TO SEE CONVECTIVE DEVELOPMENT OVER MANY
AREAS BETWEEN NOON AND 2PM...BECOMING WIDESPREAD BY LATE AFTN.
CAPES BETWEEN 1500 AND 2500 J/KG ON MODIFIED SOUNDINGS THIS
MORNING...AND SOME WEAK SHORTWAVE ENERGY SLIDING SOUTH THRU THE
MID-ATLANTIC WILL LEAD TO ISOLATED STORMS BECOMING SEVERE. WILL
CONTINUE WITH LIKELY POPS THRU THE EVENING HOURS.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
A STRONGER SHORT WAVE ROTATES AROUND THE UPPER LOW AND DOWN THE
EAST COAST THURSDAY...MOVG ACROSS THE CWA THU NIGHT. MEANWHILE..
THE SFC HIGH BUILDS DOWN THE EAST COAST AND BRINGS COOLER MORE
STABLE AIR INTO PIEDMONT SECTIONS. MOST UNSTABLE AIRMASS WILL
SHIFT MORE TO THE WESTERN EDGE OF THE CWA AND I HAVE KEPT THE
HIGHER POPS THERE FOR THU AND FRI. KEPT POPS JUST UNDER LIKELY IN
THE FAR WEST AS THE TIMING OF PRECIP ASSOC WITH THE SHORT WAVE
COULD BE EITHER THU AFT OR THU NIGHT. THE DRIEST PART OF THE CWA
SHOULD BE THE EASTERN PIEDMONT SECTIONS...BUT I KEPT AT LEAST A
SLIGHT CHC POP THERE THROUGH THE SHRT TERM.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
REX BLOCK ALONG THE MIDDLE ATLANTIC AND NEW ENGLAND FINALLY GETS
PUSHED EAST AS H5 HEIGHTS BUILD THROUGH THE LOWER MISSISSIPPI AND
OHIO RIVER VALLEYS...JUST IN TIME FOR THE WEEKEND. THUS EXPECT A
WARMING/DRYING TREND AS WEEKEND CLOSES. I MADE NO CHANGES TO
FORECAST BEYOND FRI NIGHT...WHICH KEEPS POPS OUT OF THE FORECAST UNTIL
THE END OF THE LONG TERM. H85 TEMPS APPROACHING +20C ONCE AGAIN
WILL PUSH THE PIEDMONT INTO THE LOWER 90S...WITH DEWPOINTS AND
MUGGIES RETURNING REGIONWIDE.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
SCTD TO NUMEROUS SHOWERS AND TSTMS WILL BE AROUND THROUGH EARLY
EVENING...THEN A GRADUAL DIMINISHING OF ACTIVITY. A MARITIME AIRMASS
APPROACHES FROM THE NORTHEAST OVERNIGHT AND WILL BRING MORE STABLE
AIR TO THE EASTERN SITES (ROA/LYH/DAN) THURSDAY. AHEAD OF THIS
BNDRY SHOWERS AND MVFR CIGS/VSBYS ARE LIKELY WITH MVFR CONDITIONS
PERSISTING THROUGH EARLY AFTERNOON IN THE EAST. BLF WILL BE WEST
OF THE BNDRY THURSDAY AND WILL STAND THE BEST CHANCE OF VFR
CONDITIONS BEFORE ANY AFTERNOON CONVECTION.

LIGHT EAST/SOUTHEASTERLY FLOW WILL CONTINUE INTO SATURDAY IN THE
EAST SO THE CHANCE OF OFF AND ON MVFR CIGS AND VSBYS WILL BE
HIGHER THAN CLIMATOLOGY THRU THE PD. CHANCE OF LATE DAY CONVECTION
WILL MAINLY BE IN THE FAR WEST ON THE EDGE OF THE DECAYING
MARITIME AIRMASS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ
NEAR TERM...JJ/JS
SHORT TERM...JJ/KM
LONG TERM...JJ/KM
AVIATION...JJ/JS
Hazardous weather outlook, Jun 13, 4:50 AM EDT, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 AM EDT WED JUN 13 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-140900-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
450 AM EDT WED JUN 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE
AREA. DAMAGING WIND GUSTS AND LARGE HAIL ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 5:58 PM EDTSevere Thunderstorm WarningRNKHalifax42 min
Jun 13, 7:19 PM EDTSevere Thunderstorm WarningRNKHenry56 min
Jun 13, 7:20 PM EDTSevere Thunderstorm WarningRNKWythe70 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.